Tornadoes · United States · Iowa · 2015

EF0 tornado, Wolf to Ridgeport, Iowa, June 7, 2015

From Wolf to Ridgeport, this EF0 tornado ran 1.4 miles across Boone County on June 7, 2015, touching down at 1:18 AM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 7, 2015
Touchdown
1:18 AM CDT (06:18 UTC)
Lifted
1:20 AM CDT (06:20 UTC)
On the ground
2 minutes
Path length
1.4 miles (2.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Crop damage
$2,000
County
Boone County
Touchdown point
42.172, -93.957
Lift-off point
42.183, -93.933
Record number
1506070018-01

The damage survey

15 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Several large limbs broken on a couple of trees on the NW corner of farmstead. Tornado looks to have gusted out by this time.
  • A number of small limbs broken in this tree. One or two branches on the lower limb of the tree across the street were snapped. Maybe inflow? Other trees looked untouched.
  • Tree had been removed prior to the survey. Fall direction of ESE based on the orientation of the piles of sawdust from when the trunk was cut up. Was the only tree in this stand to fall or sustain any damage.
  • A couple of larger branches from this tree were snapped, but the damage had already been cleaned up prior to the survey. Unable to tell where the branches landed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level trough pushed through the northern plains with an associated cold front extending southward into the central plains. Storms fired along the front to the west of Iowa in the evening and developed into a large MCS as it moved into Iowa. An MCV and a large squall line moved through northern and central Iowa during the overnight hours producing strong, damaging winds and heavy rain. Four brief tornadoes also occurred in central Iowa along the leading edge of the squall line in an area of stronger shear and higher moisture. The tornadoes mainly damaged trees and crops, however one did strike a barn and silo in rural Boone County. Another damaged traffic signals and an Iowa DNR nursery in the Ames area of Story County.

This small and weak tornado formed on the leading edge of a squall line and tracked quickly across fields before striking a farm, causing light to moderate tree damage and damaging a storage silo and barn.

This was a short-lived tornado that formed on the leading edge of a QLCS. It stayed in rural areas and caused some minor crop and tree damage, but did not cause any known damage to structures.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 04:23 UTC and running to 07:45 UTC.

Issued (UTC)ExpiredProductOffice
01:00 UTC08:38 UTCFlash Flood WatchDMX
04:23 UTC07:45 UTCSevere Thunderstorm WatchDMX
05:59 UTC06:45 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 7, 1:12 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 7, 1:12 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
112 AM CDT SUN JUN 7 2015

.UPDATE...
ISSUED AT 858 PM CDT SAT JUN 6 2015

NO CHANGES TO HEADLINES AT THE MOMENT. CURRENT SITUATION HAS
SIOUXLAND MCS STRUGGLING TO ORGANIZE TOO MUCH WITH DEEP LAYER
SHEAR POSSIBLY BEING TOO MARGINAL...ALTHOUGH THE BACK EDGE OVER
NERN NE IS SUGGESTING IT IS SLOWLY TRYING TO BECOME MORE LINEAR.
CONCERN HAS BEEN WHETHER TO EXPAND FLASH FLOOD WATCH FARTHER TO THE
NORTH AND/OR EAST. WHILE IA/MN BORDER WILL LIKELY SEE APPRECIABLE
RAINS...WOULD EXPECT THE SRN HALF OF THE MCS TO BE MORE LIKELY TO
BE SIGNIFICANT WITH UPWIND PROPAGATION /CORFIDI/ VECTORS
EVENTUALLY PULLING CELL MOVEMENT MORE SOUTH THAN EAST AND INLINE
WITH CURRENT WATCH

LOW LEVEL SHEAR AND SRH WILL CERTAINLY INCREASE WITH TIME INTO
THE NIGHT AS LLJ MATURES...AND QLCS TORNADO POTENTIAL WILL THUS
NEED TO BE MONITORED INTO THE NIGHT...BUT THIS IS CONDITIONAL AND
DEPENDENT ON FUTURE ORGANIZATION AWAY FROM MULTICELLULAR. WHILE
THE THREAT IS NOT GREAT AT THIS POINT...THE NON-DIURNAL TORNADO
POTENTIAL SHOULD BE NOTED.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 330 PM CDT SAT JUN 6 2015

CONVECTIVE TRENDS OVERNIGHT ARE THE PRIMARY FORECAST CHALLENGE.
CENTRAL IOWA HAS BEEN CLOUDY MUCH OF THE DAY WITH DEBRIS FROM A
DECAYING MCS AND A FEW SHOWERS AND STORMS AS A SECOND WAVE OF
THETA-E ADVECTION MOVES INTO THE NORTHWEST PORTION OF THE STATE.
INSTABILITY IS INCREASING THROUGH MUCH OF THE MID MISSOURI VALLEY
WHERE SOLAR HEATING IS ONGOING WITH TEMPERATURES RISING INTO THE
80S AND DEWPOINTS IN THE MID TO UPPER 60S. THE INITIAL CONVECTION
SHOULD CONTINUE TO MOVE SLOWLY ACROSS NORTHWEST IOWA AND WILL HAVE
AN ATTENDANT LARGE HAIL THREAT WITH HAIL TO THE SIZE OF QUARTERS
POSSIBLE. THE OTHER DIURNAL THUNDERSTORM DEVELOPMENT IS EXPECTED
TO OCCUR WEST OF THE AREA NEAR THE REGION OF BETTER INSTABILITY.
THIS ACTIVITY WILL EVENTUALLY PROPAGATE EAST AS THE LOW LEVEL JET
VEERS INTO THE STATE AND SHORT WAVE ENERGY LIFTS INTO THE REGION.

THE INITIAL ACTIVITY TO THE WEST SHOULD BECOME MORE LINEAR AS IT
SHIFTS EAST INTO THE AREA AND VERY WELL COULD TRANSITION TO A QLCS
EVENT. LOW LEVEL EFFECTIVE SRH VALUES INCREASE TO GREATER THAN 300
M2/S2 IN ADDITION TO THE 0-3 KM SHEAR VECTOR NEAR 50 KNOTS WILL BE
FAVORABLE FOR MESOVORTEX DEVELOPMENT WITH A FOCUSED AREA FOR
ENHANCED WINDS OR POTENTIAL FOR A FEW SPIN UP TORNADOES. THIS
POTENTIAL COULD MOVE EAST OF INTERSTATE 35 AFTER 06Z. STORMS
SHOULD BE LOSING THEIR HAIL THREAT DURING THIS TIME AS PWATS
INCREASE TO NEAR 1.75 INCHES AND PROFILES SATURATE.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 330 PM CDT SAT JUN 6 2015

THE UPCOMING WEEK WILL BE BRACKETED BY THE THREAT FOR STRONG TO
SEVERE THUNDERSTORMS...WITH SOME OF THE WARMEST TEMPS SO FAR THIS
SEASON POSSIBLE ON MONDAY AND TUESDAY.

THE NEAR SURFACE MESOSCALE AND SYNOPTIC SETUP FOR SUNDAY WILL
LEAN HEAVILY ON THE TRACK OF TONIGHT'S MCS ACROSS THE CWA. SHOULD
THE MCS TAKE A SOUTHERLY COURSE AS SHOWN BY THE EC/GFS...THE
RESULTANT OUTFLOW BOUNDARY WILL ALSO PUSH THE THREAT FOR SEVERE
WEATHER INTO FAR SOUTHERN IOWA AND MISSOURI. HOWEVER...A MORE
NORTHERLY SOLUTION AS HINTED AT BY THE NAM MAY RESULT IN THE
SURFACE BOUNDARY ONLY REACHING THE DES MOINES AREA BY 18Z SUNDAY.
IN EITHER CASE...THE ENVIRONMENT AHEAD OF THE FRONT WILL BE
SUPPORTIVE OF ROBUST CONVECTION WITH 1500-2000 J/KG OF SBCAPE AND
30-40 KTS OF DEEP LAYER SHEAR. HAIL AND DAMAGING WINDS WOULD BE
THE BIGGEST THREAT WITH UNFAVORABLY HIGH LCL HEIGHTS AND LOW NEAR-
SURFACE HELICITY VALUES.

HAVE CONTINUED A BLENDED APPROACH TO THE TIMING AND LOCATION OF
CONVECTION TOMORROW GIVEN THE VARIABILITY IN BOUNDARY
LOCATION...WHICH LINES UP WELL WITH THE SPC DAY 2 CONVECTIVE
OUTLOOK MARGINAL AND SLIGHT RISK PLACEMENTS. THIS BOUNDARY SHOULD
EXIT THE CWA BY 06Z MONDAY MORNING.

MONDAY AND ESPECIALLY TUESDAY WILL FEATURE WARMING TEMPERATURES
AS A THERMAL RIDGE OVER THE HIGH PLAINS SHIFTS EASTWARD ON
NORTHWEST TO WESTERLY FLOW. 850 MB TEMPERATURES WILL RISE FROM +16
C AT 00Z MONDAY TO +22 C BY 06Z WEDNESDAY. DRIER AIR AND RESULTANT
STEEP LOW LEVEL LAPSE RATES WILL ALSO PROMOTE DEEP MIXING AND
WARMER TEMPERATURES. RAISED HIGHS BY SEVERAL DEGREES ON TUESDAY
BUT STILL REMAIN BELOW THE MEX/EC GUIDANCE...WHICH TOP 90 DEGREES
FOR DES MOINES.

A WEAK COLD FRONT WILL SLIDE SOUTHWARD ACROSS CENTRAL IOWA ON
WEDNESDAY AND THEN BECOME STATIONARY ACROSS THE AREA UNDER WEAK
UPPER LEVEL SPLIT FLOW. THE BOUNDARY WILL LIFT NORTHWARD AS A WARM
FRONT ON THURSDAY OUT AHEAD OF A DEEPENING SURFACE CYCLONE
EJECTING FROM THE FRONT RANGE. MEDIUM RANGE SOLUTIONS DIVERGE ON
THE TRACK OF THIS LOW...BUT IN EITHER CASE PARTS OF IOWA LOOKS TO
BE UNDER THE GUN FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
EVENING AND AGAIN FRIDAY.

&&

.AVIATION...07/06Z
ISSUED AT 112 AM CDT SUN JUN 7 2015

LITTLE CHANGE FROM 00Z TAF THINKING WITH CONVECTIVE TRENDS STILL
THE PRIMARY CONCERN. THUNDERSTORMS WILL CONTINUE TO PUSH SOUTH AND
EAST THROUGH IOWA EVENTUALLY AFFECTING ALL TAF SITES FOR A 4 TO 8
HOUR WINDOW...LIKELY WITH AT LEAST A PERIOD OF MVFR CONDITIONS.
LESS INTENSE CONVECTION MAY ALSO LINGER OVER NRN TAF SITES BUT
WITH BETTER LIKELIHOOD OF VFR CONDITIONS WITH PRECIP ENDING
ALTOGETHER LATER IN THE DAY.

&&

.HYDROLOGY...
ISSUED AT 330 PM CDT SAT JUN 6 2015

AS PWATS INCREASE TO 1.75 INCHES...THE THREAT FOR HEAVY RAINFALL
WILL INCREASE. IN ADDITION TO THE POTENTIAL FOR EXTREMELY HEAVY
RAINFALL RATES DUE TO THE DEEP WARM CLOUD DEPTHS... HIGH PWATS AND
INITIAL SLOWER STORM MOTIONS...BACK BUILDING OF STORMS MAY OCCUR
BEHIND THE LINEAR LINE. AS MENTIONED BY NESDIS...THE LOW LEVEL JET
WILL BECOME JUXTAPOSED FAVORABLY WITH THE INSTABILITY AXIS WILL
AID FOR MAX INSTABILITY TRANSPORT INTO THE UPWIND PORTIONS OF THE
DEVELOPING DIFFLUENT THICKNESSES. WITH THIS POTENTIAL...WILL BE
ISSUING A FLASH FLOOD WATCH FOR TONIGHT FOR MOST LOCATIONS NORTH
OF INTERSTATE 80 AND WEST OF INTERSTATE 35 EXCEPT FOR THE MN
BORDER LOCATIONS. RAINFALL OF 2 TO 4 INCHES IS POSSIBLE IN SOME
LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT EARLY THIS MORNING FOR AUDUBON-
BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-HAMILTON-
HUMBOLDT-PALO ALTO-POCAHONTAS-POLK-SAC-STORY-WEBSTER-WRIGHT.

&&

UPDATE...SMALL
SHORT TERM...DONAVON
LONG TERM...SKOW
AVIATION...SMALL
HYDROLOGY...DONAVON
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT SAT JUN 6 2015

IAZ004>007-016-017-026>028-037>039-049-050-061-062-070>075-072100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-
BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
349 PM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON...BECOMING WIDESPREAD TONIGHT. DAMAGING WINDS AND HEAVY
RAIN WILL BE THE MAIN THREATS...ALTHOUGH LARGE HAIL AND AN
ISOLATED TORNADO CANNOT BE RULED OUT IN NORTHWEST AND WEST CENTRAL
IOWA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY IN SOUTHERN
IOWA. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON
WEDNESDAY...FOLLOWED BY MORE WIDESPREAD THUNDERSTORMS FOR THURSDAY
AND FRIDAY...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH
TONIGHT AND AT TIMES ON SUNDAY.

IAZ015-023>025-033>036-044>048-057>060-072100-
PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
349 PM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE THE
NATIONAL WEATHER SERVICE WEBSITE AT WETHER.GOV/DESMOINES FOR MORE
INFORMATION.

THUNDERSTORMS TONIGHT MAY ALSO PRODUCE WIDESPREAD DAMAGING WINDS.
LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT IN
NORTHWEST AND WEST CENTRAL IOWA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY IN SOUTHERN
IOWA. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON
WEDNESDAY...FOLLOWED BY MORE WIDESPREAD THUNDERSTORMS FOR THURSDAY
AND FRIDAY....SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH
THIS EVENING AND AT TIMES ON SUNDAY.

IAZ081>086-092>097-072100-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
349 PM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT....SOME OF WHICH MAY
BE SEVERE. DAMAGING WINDS AND LOCALIZED HEAVY RAIN WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY IN SOUTHERN
IOWA. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON
WEDNESDAY...FOLLOWED BY MORE WIDESPREAD THUNDERSTORMS FOR THURSDAY
AND FRIDAY...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH
THIS EVENING AND AT TIMES ON SUNDAY.

KS

In the hours before

Special weather statement, Jun 6, 11:43 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CDT SAT JUN 6 2015

IAZ033-044-070530-
CRAWFORD IA-SAC IA-
1143 PM CDT SAT JUN 6 2015

...STRONG THUNDERSTORMS HEADING INTO CRAWFORD COUNTY...

AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF DANBURY...OR 11 MILES SOUTHWEST OF IDA GROVE...
MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCHLESWIG...WALL LAKE...VAIL...WESTSIDE...KIRON...DELOIT...RICKETTS
AND WALL LAKE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4221 9567 4221 9532 4229 9532 4229 9508
      4201 9509 4201 9510 4210 9567
TIME...MOT...LOC 0442Z 274DEG 45KT 4218 9556

COGIL
Local storm report, Jun 7, 12:27 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT SUN JUN 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND DMG     RICKETTS                42.13N 95.57W
06/06/2015                   CRAWFORD           IA   911 CALL CENTER

            CRAWFORD COUNTY DISPATCH REPORTED PUBLIC
            REPORT OF LARGE TREE LIMBS DOWN. TIME
            ESTIMATED BY RADAR.

&&

BSS
Local storm report, Jun 7, 1:00 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
100 AM CDT SUN JUN 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     CHURDAN                 42.15N 94.48W
06/07/2015  M55 MPH          GREENE             IA   TRAINED SPOTTER

            SPOTTER REPORTED PEA HAIL, VERY HEAVY RAIN
            AND 55 MPH WIND GUSTS FROM THEIR ANEMOMETER.

&&

FAB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

6.3 hours before the tornado, 223 km from the path. June 7, 2015.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1554 joules per kilogram, CIN -63, lifted condensation level 1214 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2015-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
3589 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.1
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

5.7 hours after it, 223 km from the path. June 7, 2015.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -99638, lifted condensation level 3434 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2015-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -32 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-99638 J/kg
Surface CAPE
81 J/kg
Mixed-layer LCL
3434 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Boone Municipal (BNW), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
04:25 UTC69.866.2150° 11 kt1009.5
04:35 UTC69.866.2160° 12 kt1009.1
04:45 UTC71.666.2160° 13 kt1009.1
04:55 UTC71.666.2160° 12 kt1009.1
05:05 UTC71.666.2160° 13 kt1008.5
05:15 UTC71.668170° 13 kt1008.5
05:25 UTC71.668170° 14 kt1008.1
05:35 UTC71.668170° 15 kt1008.1
05:45 UTC71.668170° 13 kt1007.8
05:55 UTC71.668170° 13 kt1007.8
06:05 UTC71.668180° 13 kt201007.5
06:15 UTC71.668180° 16 kt221007.5-RA
06:25 UTC71.669.8240° 19 kt301009.8-RA
06:35 UTC66.264.4240° 16 kt431009.8+RA
06:45 UTC66.264.4220° 12 kt231009.5+RA
06:55 UTC64.464.4220° 10 kt151008.8RA
07:05 UTC64.464.4210° 9 kt151008.1-RA
07:15 UTC64.464.4200° 10 kt171007.5-RA
07:25 UTC64.464.4190° 10 kt1007.1
07:35 UTC64.464.4220° 9 kt141007.5-RA
07:45 UTC66.264.4220° 10 kt151007.5-RA
07:55 UTC66.264.4210° 4 kt131006.8-RA
08:05 UTC66.264.4250° 7 kt1007.1-RA
08:15 UTC66.264.4290° 6 kt1007.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 53 km away, was scanning. The volume nearest the touchdown began at 06:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:55 UTCTSTM WND GST 55ChurdanGreene, IASPOTTER REPORTED PEA HAIL, VERY HEAVY RAIN AND 55 MPH WIND GUSTS FROM THEIR ANEMOMETER.
06:39 UTCTSTM WND DMG2 Ssw AmesStory, IANUMEROUS TREES UP TO 8 INCHES DIAMETER SNAPPED OFF LARGER TREES UPROOTED. MOST OF THE DAMAGE CONCENTRATED SW OF AIRPORT AND UNIVERSITY AVENUE. STOP SIGN SNAPPED OFF AT THAT INTERSECTION.
06:41 UTCTSTM WND DMG2 Sse AmesStory, IATWO LIGHT POLES AT AIRPORT ROAD AND DUFF SHEARED OFF...SMALL SHEDS AT THE LOWES STORE DESTROYED...NUMEROUS TREES DAMAGED. SOME TREES SNAPPED OFF AT BASE.
06:41 UTCTSTM WND DMGAmesStory, IAAMES PD REPORTED TRAFFIC SIGNALS BLOWN OVER. TIME ESTIMATED BY RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 7, 2015

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 71:11 AM CDTEF0Webster, IA0.760$1,000
June 71:15 AM CDTEF0Boone, IA2.840$15,000
June 71:41 AM CDTEF1Story, IA0.935$90,000
June 74:28 PM CDTEF0Jasper, IN0.350
June 74:37 PM CDTEF0Jasper, IN2.850
June 75:31 PM CDTEF1Starke, IN0.3100
June 78:22 PM CDTEF0Menard, IL0.010$15,000
June 79:03 PM CDTEF0Piatt, IL2.725$85,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.